CSN Login
Members Online: 6

You are here

help/support needed

sandyjg
Posts: 71
Joined: Jun 2006

I post here now and then, but read daily, need guidance now. My husband is 55, stage IV dx Jul 05, many mets to liver. He has been on chemo for 2 years with exception of 2 months when he had colostomy reversal. Retired now with disability, until 6 weeks ago, was doing fine. I am very worried, he takes xeloda, avastin, and ocxiplatin (sp)he has zero appetite, food makes him cringe. He is eating about 6 bites a day, I beg him to drink a boost every day, but he hates it. We cannot find anything food wise he can eat. He has no energy (imagine that) if left to his own devises he stays in bed as he is so tired. He is in a 3 day golf tourn. this weekend with his son and making himself do it. i have accupuncture scheduled next week, it worked in the past when he had horrible diarrea. I am really scared. My brain tells me this fatigue is from the chemo as he gets scans every 2 months and they are usually stable, no shrinkage, no growth (they did grown during colostomy reversal when he was not on chemo) We have been vegans (tumors grew) did all the wheat grass and million supplemants (he hated them) been organic, and done IV Vitamin C (tumors grew).I just need guidance on what to do. My heart is breaking seeing my active busy fun guy look so tired. Of all things I don't want him to get depressed. He did quit taking oral chemo 2 days ago. Enough is enough, we have appt on Wed with oncologist to discuss options. I know the tumors will grow without chemo, but don't know how long he could be off chemo without growth. He said he is willing to deal with 10% growth to feel human again. Anyone gone through this and have ideas for me. I am almost running on empty.

rmap59
Posts: 266
Joined: Jun 2007

I am so sorry your husband feels this way. I take xeloda and oxaliplatin but not for 2 years. I cant imagine that. My appetite comes and goes, has he tried taking either maranol or megace. Both of these drugs help me when I have no appetite. If he hasnt tried them tell him to ask his oncologist about them. If he could just get up and move around that might help his appetite and well being. A quick fix might be to buy some gingeroot and make tea or just chew on a piece. That settles stomach and makes me hungry. I will pray that he will get the right answers.

Robin

lynn1222
Posts: 105
Joined: Nov 2006

sandy
im sorry you and your husband have to go through this. i too am a stage 4 colorectal with liver mets and lung mets. i know that it is hard to watch him be so tired. but truly the chemo is very wearing and makes me very tired all the time as well. i dont know how often his chemo is but mine is 3 days straight every 3 weeks. i too have trouble with eating. its not that he dosent want to eat it is just that food has a whole different taste now. it either has no taste or taste bad. i have found that the instant carnation breakfast shakes do not seem to taste as bad as the other boost drinks. i often have several small meals instead on 2 or 3 big meals. i have also found that the colder the drink is the better. i hope i have helped even if just a little. hang in there and rely on your faith.

god bless you

sandyjg
Posts: 71
Joined: Jun 2006

Thanks for the advise, I didn't mean to whine, but was just overwhelmed. I will buy the carnation drink today! Brad takes oral xeloda daily and IV chemo 1 day every 3 weeks. Thanks again

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

That's really difficult. I really do admire him for gutting out that much chemo. I assume they are checking his blood count. Has his hemoglobin (red blood cells) dropped? Has he been on the same chemo the whole time. That is a long time to tolerate oxaliplatin especially. Part of the tiredness may be due to just not getting any calories in for energy. I found when I was on chemo that salty foods were easier to tolerate but I'm sure others have had different experiences. If your onc doesn't have any other suggestions you may want to get another opinion. What part of the country are you in?

Dick

impactzone's picture
impactzone
Posts: 541
Joined: Aug 2006

So sorry. I have gone through some of this. dx 9/06 colon surgery Stage 4, chemo (same ones), pulmonary embolism, chemo, liver resection, chemo and now have 2 lung mets show up. I did go on an antidepressant (Celebrex) and that seemed to help. While going through this, I ate only what tasted good for a while. I know that's not the best thing but spagetti and applesauce was all i would eat. Spearment gum helped with initial neasua and of course I had all the usual meds on hand for sickness, diarria, constipation. I did force myself to walk and took a small camera out to photograph stuff. I then learned how to use a digital camera better and photoshop on my computer. That seemed to help. Of course I couldn't do this all the time. I do have a great wife and an 11 and 13 year old and they really are my reason to keep fighting. I am so sorry you have to go through this.
Impactzone

sandyjg
Posts: 71
Joined: Jun 2006

We are in Ruidoso, NM. I agree that his low calories are a factor in the tiredness. I feel like a huge nag with his meals, I try small portions of anything he might want. Last night I gave him small scoop of cottage cheese, grapefruit sections(he could not eat them when he was on chemo and loves them)an ear of corn and tapioca pudding. All things he loves. It took him 1 hour to eat 1 tbl of cottage cheese, 1/3 cup of grapefruit and 2 bites of corn. That was the most he had eaten at one time in a week. His plateletts go up and down, sink to 40's or 50's week after IV chemo and stay down for a week, then go to 110 for a week before going back down. Oncologist says that isn't too bad. We have an amazing oncologist, all this has happened since last appt 6 weeks ago. He started on the normal chemo for colon that you get for 3 days with a pump, but has been on the oral xeloda/IV every 3 weeks for about 1.5 years. Doctor says, not to change something that is managing the disease. Again, thanks for your input. I feel better this am, but w as wanting to run away yesterday.

goldfinch's picture
goldfinch
Posts: 737
Joined: Oct 2003

SOunds like he needs a break from chemo. I know that typically that isn't a problem for most oncologists. I'd talk to the onc and tell him exactly how little your hubby is getting for nourishment. I hope he's able to drink enough fluids.
I hope coming off the xeloda is making some impact. Since the other chemo is only every 3 weeks, maybe that's all he needs.
If carnation instant breakfast doesn't work there's other options like Boost. I haven't tried them so can't recommend any variety.
Hope the golf tournament went well.
Mary

hopefulone
Posts: 1048
Joined: Jan 2007

Sandy, my heart goes out to you. This may be a "shot in the dark" , but have you investigated theraspheres for Brad? I know that it is mainly used in primary liver cancer, however when I contacted our local treatment center they were receptive and interested in my husband as a possible candidate, but fortunately, he did not have "many" liver mets. The website for treatment centers is listed below by state, if it's of any interest to you. http://www.mds.nordion.com/therasphere/patients/about.asp
Keeping Brad and you in my thoughts and prayers. God Bless,
Diane

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

First of all, hugs to you both....sigh....the caregiver is just as involved as the patient, and is pretty much unsung...

My last patient partner is a 60-something woman who had post-surgical xeloda. She was miserable, cramps, nausea, diarrea, etc. She went for a 2nd opinion to UCS cancer center, and was switched to 5FU IV....along with the oxciliplatin infusion....she is doing soooooo much better...has even gained 6 pounds!!!

Hugs, Kathi

Subscribe to Comments for "help/support needed"